Alert archive / Oregon / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Medford, OR

January 15, 2020Coos County, Curry County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jan 15, 2020, 1:54 PM PST for Coos County, Curry County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2020, 1:54 PM PST (21:54 UTC)
Expired
Jan 15, 2020, 2:30 PM PST
In force
36 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Coos County, OR, Curry County, OR

The radar

The Medford radar (KMAX), 166 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS56 KMFR 152154
SVRMFR
ORC011-015-152230-
/O.NEW.KMFR.SV.W.0001.200115T2154Z-200115T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
154 PM PST Wed Jan 15 2020

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Northwestern Curry County in southwestern Oregon...
  Southwestern Coos County in southwestern Oregon...

* Until 230 PM PST.

* At 152 PM PST, a severe thunderstorm was located 9 miles southwest 
  of Port Orford, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Port Orford, Bandon, Powers, Langlois, Sixes, Cape Blanco State
  Park, Humbug Mountain State Park, Sixes River Campground, Edson
  Creek Campground and Denmark.

This includes the following highways...
 Highway 42 south in Oregon near mile marker 1.
 US 101 in Oregon between mile markers 261 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 12458 4316 12444 4292 12399 4260 12450
      4261 12450 4266 12456
TIME...MOT...LOC 2152Z 215DEG 50KT 4270 12467 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

SVEN
1 follow-up statement
778 
WWUS56 KMFR 152231
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
231 PM PST Wed Jan 15 2020

ORC011-015-152240-
/O.EXP.KMFR.SV.W.0001.000000T0000Z-200115T2230Z/
Curry OR-Coos OR-
231 PM PST Wed Jan 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CURRY AND
SOUTHWESTERN COOS COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire. Continued strong 
southerly winds are expected to continue this afternoon.

LAT...LON 4299 12458 4316 12444 4292 12399 4260 12450
      4261 12450 4266 12456
TIME...MOT...LOC 2230Z 215DEG 50KT 4309 12429 

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:47 AM PST, 5 hours 7 minutes earlier.

Area forecast discussion, Jan 15, 8:47 AM PST, 5 hours 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
847 AM PST Wed Jan 15 2020

.Corrected tide height in Marine discussion.

.DISCUSSION...14/12Z NAM in. 14/12Z GFS in through 180hr.

...and the hits just keep on coming...

An upper trough is digging offshore due to short waves digging
down the back side of it. This trough will support a strong
surface front which will move onshore later today. The 15/12Z NAM
(15/06Z GFS) run shows a peak OTH-ACV gradient of -9.2(-10.0) mb
at 1 PM(1 PM) PST Wednesday and a peak MFR-RDD gradient of
-9.4(-10.0) at 1 PM(4 PM) PST Wednesday. These have trended up
 from yesterday and both will likely support High Wind Warning
 winds along the coast and in the Shasta Valley, respectively, and
 the east side will see high winds as well.

This system will bring moderate to heavy snows across southern
Oregon and northern California. The heaviest snows will be in
northern California in the Marble Mountains as well as for the Mt.
Shasta Area where up to 20 inches of snow could fall in 24 hours.
Additionally, more moderate amounts of snow could fall in the
Cascades, Siskiyous, Douglas County Foothills, and the Klamath
Basin. Winter Weather Advisories exist for these areas. Snow
levels will generally be 2500 to 3000 feet, but in Siskiyou County,
due to the south winds, they will be closer to 2000 feet. Please
see the WSWMFR for more details on snow hazards. Additionally,
heavy snow is expected in the Kalmiopsis Wilderness, and possibly
in the adjacent Illinois valley if cold air gets trapped there.
The heavy snow will impact travel, combine with wind to create
limited visibilities and possibly cause power outages.

Once the front moves inland there will be plenty of post-frontal
shower activity as the upper trough will remain just offshore
Wednesday night into Thursday. Snow levels will drop to around
2000 feet MSL this evening behind the front, and remain near that
level into Thursday morning.

The upper trough will finally move inland Thursday night and
ridge will build in from the south. That will provide a relative
break in the action, but there will still be some light shower
activity over the area. Snow levels will drop back down to around
1000 feet MSL Friday morning. The break will end Saturday, when an
incoming upper level trough will drive another front will move
onshore. That will bring another round of strong winds and
precipitation, but the ensuing ridge will build in quickly, and
post frontal showers will diminish Saturday night.

&&

.AVIATION...For the 15/12Z TAF Cycle....Wind speed shear will be the
main hazard today into this evening. The morning sounding at Medford
shows stronger winds aloft and they will only increase over time.
These stronger winds are expected to mix down near and at the
surface late this morning through this evening, but winds aloft will
also be significant enough to keep wind speed shear in the forecast.

LIFR ceilings and visibilities have set up at Roseburg and Klamath
Falls. This should last into at least the mid morning hours, then
break up as stronger winds aloft begin to surface. The timing of
improving conditions at Roseburg and Klamath Falls could end up
being an hour or two earlier than what's in the TAF's, so watch for
updates.

Meanwhile Medford will hover between MVFR and IFR until at least mid
morning, but they could also see improving ceilings earlier than
what's indicated in the TAF.

Ceilings will lower again as precipitation moves into the area with
MVFR ceilings and occasional reduction in visibility in heavier
precipitation west of the Cascades. Klamath Falls should remain VFR
for the rest of the TAF period once the low clouds and fog break up.
-Petrucelli

&&

.MARINE...Corrected 845 AM PST Wednesday 15 Jan 2020...A series
of strong fronts will result in high to very high and steep to
very steep seas through the week.

The first of two strong fronts will impact the waters this morning.
South winds will only increase over time with gales and storm force
winds likely by mid morning. Storm force winds are only expected for
about a 9 hour period due to a low level coastal jet forming from
Gold beach northward. With wind waves near 20 feet combining with a
high tide of near 7 feet, this may bring waves into the parking
lot at Port Orford, and into the first row of the RV park at the
beach in Brookings/Harbor.

Once the front pushes onshore early this evening, winds will
diminish below storm force but gales are still expected to last
through this evening. Winds will continue to diminish below gales
overnight tonight, but hazardous seas conditions are still expected
due to a combination of an increasing west swell and there is a
chance for a brief period of fresh south swell from the wind waves
that were generated ahead of todays front. Please see MWWMFR for
details on all of the hazards.

Calmer winds are expected Thursday, but seas are still likely to be
high enough to warrant at least small craft conditions, but decided
not to issue at this time due to already occurring multiple
headlines.

Another strong front is expected to impact the waters Friday
afternoon through Friday night and could bring another round of gale
force winds and hazardous seas warning conditions.

An active pattern will continue next weekend, but there is some
evidence winds and seas won't be as high. -Petrucelli/Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 1 PM this afternoon to 4 PM PST Thursday
        for ORZ030-031.
     Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
        Thursday for ORZ025-027>030.
     Wind Advisory from 1 PM this afternoon to 4 PM PST Thursday for
        ORZ030-031.
     High Wind Warning until 7 PM PST this evening for ORZ021-022.
     Wind Advisory until 10 PM PST this evening for ORZ026.

CA...High Wind Warning from 1 PM this afternoon to 4 PM PST Thursday
        for CAZ085.
     Wind Advisory from 1 PM this afternoon to 4 PM PST Thursday for
        CAZ085.
     Winter Storm Warning from 4 PM this afternoon to 4 PM PST
     Thursday above 2000 feet in the for CAZ080.
     Winter Storm Warning from 4 PM this afternoon to 4 PM PST
        Thursday for CAZ082-083.
     Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
     Thursday above 2000 feet in the for CAZ080-081.
     High Wind Warning until 4 AM PST Thursday for CAZ081.
     Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
        Thursday for CAZ083.

Pacific Coastal Waters...Storm Warning until 4 PM PST this afternoon
        for PZZ350-356-370-376.
     Gale Warning until 10 PM PST this evening for
        PZZ350-356-370-376.
     Hazardous Seas Warning from 10 PM this evening to 4 AM PST
        Thursday for PZZ350-356-370-376.

15/18/04

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 1:47 PM PSTSpecial Marine WarningMFR28 min
Jan 15, 2:55 PM PSTSmall Craft AdvisoryMFR31 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.